Earlier this year, I posted a case, drawn from my practice, about an older woman who was doing well on a selective serotonin reuptake inhibitor (SSRI) and reluctant to discontinue the drug. I shared my rationale for encouraging her to slowly taper the medication. The huge response to the case was gratifying—and reinforced that I was not alone in facing this type of scenario.
Medscape's readers were engaged and shared their collective wisdom through comments. There were certainly differences of opinion as to the best ways to proceed with this patient's care, but all of my colleagues emphasized:
Careful assessment of all pertinent facts;
Patient-centeredness in evaluating her as a human being and not just a collection of symptoms; and
Shared decision-making in deciding on a plan of care.
Although my recommendation was to attempt to completely taper this patient off the medication, I was in the minority, as only 1 in 10 of you suggested that that would be your approach also. A majority, almost two thirds of readers, would have tapered the drug but not discontinued it. And fully 25% would have kept this patient on her current dose.
Some key points made in comments that I think should be emphasized:
Antidepressant therapy requires tapering to reduce the risk for withdrawal symptoms. Many readers described just how severe these symptoms can be. It is certainly a good idea to move forward at the pace set by the patient in down-titrating antidepressants to lower dosages. However, it is also clear that the relatively few choices in terms of drug dosages in the SSRI drug class limits the process of gradual withdrawal.
Colleagues voiced much support for psychotherapy, with good reason. In a systematic review evaluating discontinuation of antidepressants, cessation rates resulting from primary care physician prompts alone were just 6%-7%. Medication tapering discontinuation rates improved dramatically when combined with cognitive behavioral therapy or psychiatric treatment, rising to 40%-95%. These therapies were also associated with reductions in relapse and recurrence.
Several readers questioned the use of antidepressant medications in this patient in the first place. Antidepressant medications have been demonstrated to significantly improve multiple facets of mood and function, and a study of 1531 primary care patients found that depression treatment was nearly always justified. In the 5.4% of patients in that study who had no current indication for antidepressant therapy at the time it was prescribed, over half had a previous indication for such treatment.
However, this same research group found that, in their study sample, recurrent depression and chronic depression were not related to prolonged use of antidepressant drugs. Older age, lower educational attainment, and concurrent dysthymic or anxiety disorders were associated with prolonged antidepressant use.
In other research, functional limitations due to long-term illness, inability to work, and a belief that visits to the primary care provider were beneficial were all associated with longer use. The investigators suggest that primary care providers can be more involved in efforts to discontinue antidepressant therapy. As I noted during the case presentation, antidepressants can be associated with serious health consequences, including hyponatremia and falls.
Multiple readers stressed the need for more detailed information about this patient's history, particularly her last attempt to discontinue antidepressants. There was consensus about the need to discuss other healthy habits, including sleep, diet, and mindfulness. The role of these habits in the care of patients with suspected or confirmed depression is always important to emphasize.
Psychological therapy can be difficult for many patients to access, despite its benefits in cases of depression. Can online resources provide similar healthy effects? This is unclear, although mental health care is a top priority for the growing world of telemedicine.
This patient is likely to do well with a number of different approaches. But she should be followed closely for any symptoms indicative of a potential recurrence. If this occurs, reintroduction of the antidepressant should not be considered a step backward in her overall care. A thoughtful and empathetic approach will keep her well.
But what if you refer this patient for dual energy x-ray absorptiometry as part of routine screening, and her result suggests osteoporosis? You treat with a bisphosphonate, and she indeed does remain well for another 20 years. However, she then asks at age 86 years if the bisphosphonate is still helping her.
What do you say and do? We will investigate the use of bisphosphonates among older adults in the next Cases in Deprescribing. Stay tuned!
Medscape Family Medicine © 2019 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Deprescribing SSRIs: The Crowdsourced Response - Medscape - May 03, 2019.